Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Invariant solutions to the oriented Plateau problem of maximal codimension

Author: David Bindschadler
Journal: Trans. Amer. Math. Soc. 261 (1980), 439-462
MSC: Primary 49F22; Secondary 58E12
MathSciNet review: 580897
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: The principal result gives conditions which imply that a solution to the Plateau problem inherits the symmetries of its boundary. Specifically, let G be a compact connected Lie subgroup of $ {\text{SO}}(n)$. Assume the principal orbits have dimension m, there are no exceptional orbits and the distribution of $ (n\, - \,m)$-planes orthogonal to the principal orbits is involutive. We show that if B is a finite sum of oriented principal orbits, then every absolutely area minimizing current with boundary B is invariant.

As a consequence of the methods used, the above Plateau problems are shown to be equivalent to 1-dimensional variational problems in the orbit space. Some results concerning invariant area minimizing currents in Riemannian manifolds are also obtained.

References [Enhancements On Off] (What's this?)

  • [B] D. E. Bindschadler, Invariant and singular solutions to the Plateau problem in Riemannian manifolds, Ph.D. Thesis, Indiana University, 1976.
  • [BG] G. E. Bredon, Introduction to compact transformation groups, Academic Press, New York, 1972. MR 0413144 (54:1265)
  • [BJ1] J. E. Brothers, Integral geometry in homogeneous spaces, Trans. Amer. Math. Soc. 124 (1966), 480-517. MR 0202099 (34:1973)
  • [BJ2] -, A characterization of integral currents, Trans. Amer. Math. Soc. 150 (1970), 301-325. MR 0266125 (42:1034)
  • [BJ3] -, The structure of solutions to Plateau's problem in the n-sphere, J. Differential Geometry 11 (1976), 387-400. MR 0435995 (55:8946)
  • [Fl] H. Federer, Geometric measure theory, Springer-Verlag, Berlin and New York, 1969. MR 0257325 (41:1976)
  • [F2] -, Real flat chains, cochains and variational problems, Indiana Univ. Math. J. 24 (1974), 351-407. MR 0348598 (50:1095)
  • [FF] H. Federer and W. H. Fleming, Normal and integral currents, Ann. of Math. (2) 72 (1960), 458-520. MR 0123260 (23:A588)
  • [L] H. B. Lawson, The equivariant Plateau problem and interior regularity, Trans. Amer. Math. Soc. 173 (1972), 231-249. MR 0308905 (46:8017)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 49F22, 58E12

Retrieve articles in all journals with MSC: 49F22, 58E12

Additional Information

Keywords: Invariant solutions, area minimizing, mass minimizing, oriented Plateau problem, variational problem, lifting currents, projecting currents, involutive distribution, group action, orbit space
Article copyright: © Copyright 1980 American Mathematical Society

American Mathematical Society